BY BARBARA FABER, APNP
Ministry Medical Group
You cut your finger slicing onions, and the blood is beginning to flow, slowly at first and then more rapidly. You clean the site and then apply direct pressure. Soon the bleeding has stopped, and you can apply a bandage.
Whether you realize it or not, a clot has formed. Blood clotting is a natural process; without it, you would be at risk of bleeding to death from a simple cut.
Blood clots inside the cardiovascular system are not always so welcome. A clot in the coronary arteries near the heart can cause a heart attack; one in the brain or the arteries serving it, a stroke. That’s why some individuals take medication to inhibit clotting.
Clotting is actually a three-part process:
1) Platelets in the blood come to the bleeding site, stick to the walls of the damaged vessel and clump together to form a plug;
2) Proteins known as clotting factors signal each other, and long strands of fibrin are produced, resulting in a net-like mesh that reinforces the plug made by the clumped platelets;
3) When the danger has passed, another chain reaction stops the growth and eventually dissolves the clot.
That process works efficiently when you have a tooth extracted. Follow your dentist’s instructions, and you will have a tough clot covering that big hole in your gums. The problem comes when you have atherosclerosis, with fat-laden plaques in various locations in your arteries.
If a plaque breaks open, the clotting process is put into motion. A clot can travel through the blood stream; and, if it’s large enough, completely block a blood vessel.
Persons with atherosclerosis are often prescribed an anti-platelet medication such as aspirin to inhibit the tendency of platelets to clump together.
Atrial fibrillation is an arrhythmia of the upper chambers of the heart. Because of the irregular rhythm, blood is more likely to become stagnant and the risk of clotting is high. These patients are more likely to be prescribed an anticoagulant such as warfarin, Pradaxa, Xarelto or Eliquis.
The effects of a blood clot in the cardiovascular system can come on quickly, causing a medical emergency. It’s important to know the signs.
VENOUS CLOTS: Veins are blood vessels that return blood to the heart after it has supplied oxygen and nutrients to the cells of the body. Venous blood clots occur most commonly in the arms and legs. Signs include swelling, warmth and redness in the affected area.
Blood is returned to the heart mainly by motion. Prolonged sitting, particularly under cramped conditions such as during a long flight or travel by car or train, is a frequent cause of deep vein thrombosis, a blood clot in one of the veins of the legs.
Being hospitalized or bed ridden for an extended period also increases the risk of venous clotting. Patients are often given graduated compression stockings to help provide pressure and keep blood flowing upward.
A venous clot is not necessarily life threatening, but the clot must still be monitored closely to make sure that it does not travel elsewhere in the body.
A clot that travels to the lungs is known as a pulmonary embolism, and it is a life threatening condition.
ARTERIAL CLOTS: Arteries carry enriched blood from the heart to all parts of the body. As a result, a clot in any artery is a pressing problem that requires immediate attention.
Most heart attacks and strokes are caused by arterial clots. Without proper flow of blood, heart and brain cells die quickly.
Other organs and tissues are just as dependent on blood flow. A clot in the intestinal arteries can cause tissue death in the bowels. Obstruction of blood flow to the kidneys can cause kidney failure.
Even a partial blockage or narrowing of an artery in the leg, known as peripheral artery disease (PAD), can cause significant cramping, fatigue, heaviness and pain when walking even a short distance.
Persons at risk of hazardous arterial blood clots, such as those with coronary artery disease or atrial fibrillation, are usually prescribed anti-platelet or anticoagulant medication. If you take a “blood thinner,” you should realize that you are losing some of your normal clotting action. You’re going to have to work harder to stop the bleeding from a minor cut. And, if you’re bleeding heavily from trauma, you must let your care providers know about your medication.
Barbara Faber, APNP is a Nurse Practitioner with Ministry Medical Group, part of Ascension.